Why Nursing Homes Overmedicate Residents

Why Nursing Homes Overmedicate Residents

Overmedication in nursing homes puts patients at increased risk of injury and premature death. Unnecessary medications are often used to chemically restrain people in residential and institutional settings, but sometimes residents are overmedicated by mistake. Intentional overmedication is a form of nursing home abuse. When people are unnecessarily medicated on accident, it may indicate nursing home neglect and require the services of a nursing home abuse lawyer.

Overmedicating with Antipsychotic Medications

Approximately 179,000 nursing home residents are administered antipsychotic medications even though they show no signs of mental illness and have no formal diagnosis of such illnesses. Many of these people suffer from other conditions such as dementia and Alzheimer’s. However, antipsychotic medications are not approved by the FDA to treat either illness.

Many nursing home facilities do not receive informed consent before administering antipsychotic medications. Many nurses and physicians use these drugs to control resident behavior and make them more amenable to staff directions and commands.

In some cases, the family is notified at the very last moment before the drugs are administered. In many cases, the family receives no notification whatsoever. Many nurses and physicians argue that the administration of antipsychotics is justified when it protects the health and safety of other residents and staff. This is known as chemical restraint. However, the use of such drugs for these purposes is a violation of numerous state and federal laws.

Often, nursing home facilities reap significant profit from the antipsychotic medications they prescribe. A nursing home abuse lawyer can help the resident’s family members and caregivers pursue compensation for the pain and suffering caused by nursing home’s greed and indifference to delivering proper care.

Risks of Overmedication

The unauthorized or unapproved use of antipsychotic medications can cause cardiovascular problems in elderly patients. These can lead to strokes, heart attacks, and other issues that can lead to premature mortality. The higher the dosage, and the longer the drug is administered, the greater the risk to the person’s life.

Other problems include difficulty swallowing food and liquids, chronic insomnia, anxiety, diminished cognitive function, and inability to properly communicate with caregivers.

Moreover, antipsychotic medications can alter the effects of other drugs within the patient’s treatment regimen. These drug interactions can lead to everything from sudden drops in blood sugar to unexpected spikes in blood pressure.

0 Shares